Thunderstorm Wind, Elbert
- When
- August 13, 2:44 PM MST to 2:51 PM MST
- Where
- Elbert County, 4.66 mi NNE of Elizabeth
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.410, -104.560
Thunderstorms tracked across eastern Colorado August 13th producing strong to damaging winds. A wind gust of 83 mph was reported was four miles north-northeast of Elizabeth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Thunderstorms tracked across eastern Colorado August 13th producing strong to damaging winds. A wind gust of 83 mph was reported was four miles north-northeast of Elizabeth. The strongest wind gust of the day. The Fire department reported a collapsed outbuilding due to wind damage near intersection of Private Road 160 and County Road 21 near where the 83 mph wind gust was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 2:24 PM MST, 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 324 PM MDT Tue Aug 13 2024 .KEY MESSAGES... - Another round of thunderstorms today, with a continued flooding threat, and a greater risk of severe weather. - Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures. - Hot temperatures in the mid to upper 90s across the plains this weekend. && .SHORT TERM /Through Wednesday/... Issued at 239 PM MDT Tue Aug 13 2024 A series of shortwave troughs will continue to bring diurnal thunderstorms and showers to northeastern Colorado. Overall, weak echos are present along the Larimer, Grand, Jackson county borders. Additionally, a few storms along the Palmer Divide are producing 0.40-0.50 per hour from Dual Pol accumulation. With a favorable environment conditions such as moist mid-levels, 30kt bulk shear, and MUCAPE near 1500 J/kg, a few thunderstorms could become severe this evening mainly along the eastern plains. Storms are capable of producing large hail and heavy rainfall. Due to some areas receiving heavy rainfall over the past few days, the flash flood threat extends outside of recent burn areas through tonight. Northwesterly flow aloft increases Wednesday morning. CAMs favor another round of afternoon thunderstorms in the high country. This will continue the flash flooding threat for recent burn areas. HREF solution seems reasonable as isolated showers and storms will decrease in coverage into the urban corridor. As DCAPE values approach 1200 J/kg, storms could produce gusty outflow winds up to 45 mph. Afternoon highs should reach the mid 80s for the plains and low 60s to low 70s for the mountains and valleys. && .LONG TERM /Wednesday night through Tuesday/... Issued at 239 PM MDT Tue Aug 13 2024 A shortwave trough will be departing Colorado early on Thursday. There may be a few showers and storms that linger into the overnight hours Wednesday night and into Thursday morning due to this trough. Later in the day on Thursday, a weak ridge aloft will develop over Colorado while an upper level jet stream will still be overhead. The NVA will limit shower and storm activity although there will be lingering moisture in our CWA so isolated storms may form mainly over the plains late in the afternoon and through the evening. Much warmer temperatures aloft will move over Colorado on Friday as a ridge aloft expands over the Four Corners region. High temperatures will warm above normal with the 90s returning across the plains. The subsident flow will keep the majority of the area dry although a few showers and perhaps a storm or two could form. A strong ridge at 500 mb will be centered over Colorado this weekend. The subsident flow will allow for ample sunshine and limited afternoon convective cloud cover. Temperatures will warm well above normal as a result and the guidance indicates the Denver could reach the upper 90s. Lapse rates will be high enough that a couple of virga showers could form in the afternoon but minimal rain is expected. By Monday, the subsidence will weaken and moisture will drift farther westward. This may allow more storms to form especially over the higher terrain. These storms would be slow moving and would pose a limited flash flood threat. Similar conditions will linger through the middle of next week. && .AVIATION /18Z TAFS through 18Z Wednesday/... Issued at 239 PM MDT Tue Aug 13 2024 VFR conditions continue through the TAF period. Scattered showers and storms are possible through 03Z at all sites this evening. Storms could produce winds gusts up to 25-30kts. Winds should shift southeast this evening then finally switching to drainage by midnight tonight. Another round of thunderstorms could occur for KDEN and KBJC Wednesday afternoon near 20Z. && .HYDROLOGY... Issued at 239 PM MDT Tue Aug 13 2024 Thunderstorms and showers will continue across the high country spreading to the plains by this evening. Precipitable water values remain above normal thus any storm could produce heavy rainfall. Recently, a few areas across the plains have received ample amounts of rainfall thus the threat of flash flooding exist for parts of the lower elevations and recent burn areas. Another round of afternoon storm will occur Wednesday but coverage becomes isolated over the eastern plains. Storms will be capable of producing heavy rainfall once again. There will be a limited threat of flash flooding on Thursday, Monday, and Tuesday. Any storms that form Friday through Sunday should be too weak to warrant a flash flood threat. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until 11 PM MDT this evening for COZ033-035-036-038- 039-041>044-046-047. && SHORT TERM...AD LONG TERM...Danielson AVIATION...AD HYDROLOGY...AD/Danielson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1037 AM MDT Tue Aug 13 2024 COZ030>051-141645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1037 AM MDT Tue Aug 13 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another round of thunderstorms is expected today. Heavy rain is likely with some of the storms, and there is also a higher threat of severe storms with large hail and damaging winds on the plains today. A Flood Watch will continue until 11 PM MDT tonight. Storms will develop over the mountains by early afternoon, with locally heavy rain the main threat. There is an elevated threat of flash flooding on the more sensitive burn areas with 1 to 2 inches of rain in an hour possible from the stronger storms. Storms will spread into the I-25 corridor in the mid to late afternoon, then across the plains in the late afternoon and evening. The threat of large hail and heavy rain will increase as the storms move eastward. The main severe threat for the Front Range cities will be from 3 PM to 7 PM, then across the plains from 5 PM to 9 PM. Hail up to golf ball size is possible, along with wind gusts to 60 mph and up to 3 inches of rain in under two hours. The greatest severe threat should be in a zone from eastern Weld and Logan counties south to around Limon in the late afternoon and early evening. While some showers and thunderstorms may linger after midnight, the threat of severe weather and heavy rain should be ended by then. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A gradual warming and drying trend is expected to begin Wednesday continuing into Saturday. Scattered afternoon showers and storms are still possible Wednesday before the more significant drying begins Thursday. Moisture will begin to increase from the west Saturday afternoon and spread east Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. However, any reports of heavy rainfall, flooding, or severe weather will be appreciated.
Preliminary Local Storm Report
National Weather Service Denver CO
316 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tornado 2 NW Broomfield 39.96N 105.07W
08/13/2024 Boulder CO Storm Chaser
Brief Landspout Tornado. Lasted less than a
minute.
&&Special Weather Statement
National Weather Service Denver CO
323 PM MDT Tue Aug 13 2024
COZ038-132215-
Larimer County Below 6000 Feet/Northwest Weld County CO-
323 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LARIMER COUNTY
THROUGH 415 PM MDT...
At 323 PM MDT, Doppler radar was tracking a strong thunderstorm near
Loveland, or 9 miles south of Fort Collins, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Fort Collins, Loveland, Windsor, and Timnath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4052 10496 4035 10503 4035 10506 4033 10506
4038 10522 4056 10512
TIME...MOT...LOC 2123Z 198DEG 16KT 4043 10513
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MEIERSpecial Weather Statement
National Weather Service Denver CO
335 PM MDT Tue Aug 13 2024
COZ041-132200-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
335 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT COUNTY
THROUGH 400 PM MDT...
At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ponderosa Park, or 26 miles southeast of Denver, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elizabeth, Kiowa, and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3931 10466 3956 10466 3956 10449 3955 10448
3956 10447 3953 10446 3954 10445 3953 10444
3953 10443 3954 10443 3932 10439
TIME...MOT...LOC 2134Z 260DEG 15KT 3944 10463
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MEIERPreliminary Local Storm Report
National Weather Service Denver CO
342 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tornado 4 NW Broomfield 39.96N 105.07W
08/13/2024 Boulder CO Storm Chaser
Corrects previous tornado report from 2 NW
Broomfield. Brief Landspout Tornado. Lasted
less than a minute.
&&The Denver radar (KFTG), 42 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
13 thunderstorm wind, 1 flood. Local standard time, as filed.
The fire department reported a collapsed outbuilding due to wind damage near intersection of Private Road 160 and County Road 21.
The mesonet station DW4786 Elizabeth reported the wind gust.
Fire department reported County Road 21 closed at Pronghorn Ave due to flooding.
The weather station UP705 measured the gust.
The ASOS station KAKO Akron measured the wind gust.
The mesonet station CO048 U.S. 385 Holyoke from CDOT reported the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198999, 1199000, 1199001, 1199003, 1199004, 1199005, 1199006, 1199007, 1199008, 1199009, 1199010, 1199011, 1199012, 1199013.